Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 66, NWS Tucson, AZ

August 7, 2006Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 7, 2006, 5:35 PM MST for Cochise County, Graham County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2006, 5:35 PM MST (00:35 UTC)
Expired
Aug 7, 2006, 6:00 PM MST
In force
25 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 85 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2193 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 080036
FFWTWC
AZC003-009-080200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
535 PM MST MON AUG 7 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
  WESTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA

* UNTIL 700 PM MST

* AT 533 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER 
  NORTHWESTERN COCHISE COUNTY AND WESTERN GRAHAM COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KLONDYKE...
  FORT GRANT...CALVA...BYLAS AND BONITA

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3204 11043 3219 11003 3261 10988 3328 11007
      3326 11040

$$

WEATHER.GOV/TUCSON
ZELL
1 follow-up statement
000 
WGUS75 KTWC 080120
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
618 PM MST MON AUG 7 2006

AZC003-009-080200-
GRAHAM AZ-COCHISE AZ-
618 PM MST MON AUG 7 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
NORTHWESTERN COCHISE AND WESTERN GRAHAM COUNTIES...

AT 615 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL 
ACROSS NORTHWESTERN COCHISE COUNTY AND WESTERN GRAHAM COUNTY. RADAR 
ESTIMATES OF BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN NEAR MULESHOE 
RANCH PRESERVE IN NORTHWESTERN COCHISE COUNTY...AS WELL AS ALONG THE 
WESTERN SECTIONS OF ASH CREEK AND HIGH CREEK ROADS IN WESTERN GRAHAM 
COUNTY. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MULESHOE 
RANCH PRESERVE...KLONDYKE...CALVA AND BYLAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3204 11043 3219 11003 3261 10988 3328 11007
      3326 11040

$$

WEATHER.GOV/TUCSON
ZELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:30 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 7, 1:30 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST MON AUG 7 2006

.SYNOPSIS...HIGH PRESSURE OVER THE SOUTHERN STATES WILL BUILD
WESTWARD...WITH AN EASTERLY TO SOUTHEASTERLY FLOW RETURNING TO
SOUTHEAST ARIZONA. EXPECT A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH THE WEEK.
&&

.DISCUSSION...MOISTURE IS UP FOR MOST OF THE AREA AGAIN...WITH 12Z
KTUS SOUNDING BACK UP OVER 1.5 INCHES PRECIPITABLE WATER. SURFACE
DEWPTS IN THE 60S...GENERALLY UP 5 TO 10 DEG OVER 24 HRS AGO. NOT
MUCH SHEAR AND WEAK FLOW...BUT SHOULD NO PROBLEMS REACHING A
CONVECTIVE TEMPERATURE AROUND THE LOWER TO MIDDLE 90S EARLY THIS
AFTERNOON. WEAK DEFORMATION AREA HELPING TO ENHANCE A FEW STORMS
THIS AFTERNOON ACROSS SANTA CRUZ...EASTERN PIMA AND COCHISE
COUNTIES...BUT NOT MUCH SHEAR AT ALL...AND MID LEVELS A TOUCH WARM.
WITH PLENTY OF MOISTURE AND SLOW STORM MOVEMENT HEAVY RAIN IS
PROBABLY THE MAIN CONCERN.

THE MAJOR FEATURES ARE SHIFTING A BIT WITH THE LOW NEAR THE
CALIFORNIA COAST LIFTING NORTHEAST AND THE HIGH NEAR SOUTHEAST
STATES SPREADING WEST AND RECONSOLIDATING TO A MORE SEASONAL
POSITION OVER THE NEXT 48 HRS. ULTIMATELY THIS WILL REINFORCE AN
EASTERLY TO SOUTHEASTERLY FLOW AND BRING A MORE DEPENDABLE SOURCE OF
MOISTURE TO THE AREA. AN EASTERLY LOW THROUGH CENTRAL TEXAS SHOULD
SHIFT WEST WITH THE PATTERN...PROBABLY ENHANCING OUR CHANCE OF
THUNDERSTORMS BY LATE TUESDAY OR WEDNESDAY.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 7, 11:19 AM MST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1119 AM MST MON AUG 7 2006

AZZ019-029-030-032>035-080700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1119 AM MST MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AS A RESULT OF A MOISTURE SURGE FROM NORTHERN MEXICO LAST NIGHT...AN
UPSWING IN AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED THIS
AFTERNOON AND TONIGHT. THERE MAY BE SOME TENDENCY FOR STRONGER
THUNDERSTORMS TO FORM ALONG A MID LEVEL MOISTURE BOUNDARY
EXTENDING FROM THE SOUTHERN WHITE MOUNTAINS INTO WESTERN COCHISE
AND EASTERN SANTA CRUZ COUNTIES. THUNDERSTORMS WILL NOT BE
PARTICULARLY WIDESPREAD. HOWEVER DUE TO THEIR SLOW MOVEMENT AND
THE MOIST ATMOSPHERE NOW IN PLACE...A FEW STORMS COULD PRODUCE
OVER AN INCH OF RAIN IN A SHORT PERIOD OF TIME ALONG WITH BRIEF
GUSTY WINDS. MOST OF THE SHOWERS AND STORMS WILL DIMINISH AFTER 10
PM...BUT A FEW COULD LINGER OR REDEVELOP AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A DAILY CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO THE UPCOMING WEEKEND. THERE WILL BE PLENTY OF
MOISTURE IN PLACE WHICH MEANS THE PRIMARY THREAT WILL CONTINUE TO
BE FROM HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:15 PM MSTFlash Flood WarningTWCSanta Cruz60 min
Aug 8, 1:57 PM MSTFlash Flood WarningTWCPima63 min
Aug 8, 3:59 PM MSTFlash Flood WarningTWCPima1 min
Aug 8, 4:30 PM MSTFlash Flood WarningTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.